Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 12, NWS Midland/Odessa, TX

March 17, 1998Glasscock County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 17, 1998, 7:05 PM CST for Glasscock County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 17, 1998, 7:05 PM CST (01:05 UTC)
Expired
Mar 17, 1998, 7:55 PM CST
In force
50 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Glasscock County, TX

The radar

The Midland/Odessa radar (KMAF), 64 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 17, 7:15 PM CSTHail 0.88St Lawrence, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1998-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 302 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1998-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
302 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1983 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

781 
WUUS1 KMAF 180107 RRA
SVRMAF
TXC173-180155-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
705 PM CST TUE MAR 17 1998


THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 755 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN TEXAS

   ...SOUTHERN GLASSCOCK COUNTY


AT 703 PM CST... MIDLAND DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 12 MILES SOUTH OF GARDEN CITY OR 1 MILE WEST OF SAINT
LAWRENCE MOVING EAST AT 25 MPH.

THIS STORM IS MOVING INTO SAINT LAWRENCE.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.


RRF/GNM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:00 PM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Mar 17, 3:00 PM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
300 PM CST TUE MAR 17 1998

UPR LVL CIRCULATION CNTRD OVR SWRN NM SPRDG CNVTN OVR WRN SECTIONS
CWA ATTM. 20Z SFC ANLYS INDCS GENLY SWLY FLOW WITH DWPNTS AOA 40 F
ACR NRN SECTIONS. KMAF WSR-88D INDCS WDLY SCT LGT SHWRS EXTENDING
FROM ARTESIA NM-W FST MOVG E. MODELS DID NOT INITIALIZE SWRN NM SYS
WELL THIS MRNG AS SYS WAS INITIALIZED TOO FAR SW. AT ANY RATE...APPRS
CNVTN WILL OCR THIS EVE AS PROGD LI/S BTWN MINUS 2 TO MINUS 4 ALG WITH
TOTAL TOTALS ARND 55 ALG WITH FAIRLY IMPRESSIVE MID LVL LIFT INDCD
VIA H8-H3 NEQ DIV Q ACR AREA. THOUGH LOW LVL MSTR LACKING...BELIEVE
SUF LIFT/INSTABILITY TO PROD ISOLD-WDLY SCT EVE TSTMS WITH HIGHER
CHCS TX ZONE 57/SERN NM ZONES 27-29. STG LOW LVL WRM ADVCTN PAT
BCMS ESTABLISHED LATER TNGT AS WRM FRONTOGENESIS OCRS SPCLY ACR
TX PNHDL/S PLAINS. UPR LVL SYS MOVS E OF AREA AFT MIDN THUS DCRG
CLDS LATE TNGT. WED APPRS TO BE QUITE WINDY AS UPR LVL LOW OVR NRN
RCKYS DIVES SEWD TWD NERN NM. STG CYCLOGENESIS XPCD OVR TX PNHDL
WED ALG WITH TIGHTENING GRADS TO PROD WINDY CONDS (HIGH WND WRNG
GDP A GIMME)...AND WRMR AS STG DOWNSLOPE AND DRYING OCRS. DRY WEA
INTO THUR WITH COOLG AS SYS MOVS TWD MS VLY.

BF/RRF

MAF   42/77   10/0
CNM   45/79   20/0
MRF   34/71   10/0
P07   45/78   10/05

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 6:36 PM CSTSevere Thunderstorm WarningMAFMartin49 min

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.